Long time no see! Sorry we havent been posting any updates recently, Ive been so busy I havent had any time. :(
Ziggy has been doing great over the past few weeks and theres no changes there. We have been able to walk him, and on the occasion even play with him! Its been amazing being able to walk him round. Last week we went to Wales (around the Swansea/Mumbles area) for a weeks break which we really enjoyed, Ziggy even managed to sneak in a few walks here and there which would have *not* happened if it wasn't for the steroids. Hes been doing amazing. I would have taken him out more my self, but I ended up with some nasty stomach lurgy 2 days before going and still had it even when I thought I was rid of it half way through the holiday, so there wasnt much energy to be walking him around :( . We came back on last Saturday which was after all the bad storms and it didnt seem to bother his conditions that much which is good.
I have also noticed his much more happier in himself and hes more fussy as of late which is nice! Luckily, the only side affect that seems to show from his steroids is the hunger, his hunger is a bit silly now. Hes definitely more food focused than he was before. We did speak with Stephanie recently to get the meds before the holiday and she said at one point we should probably consider taking his dosage down to half again? Im totally against this as I know what hes like on half and he shows a lot of symptoms on half compared to near to no symptoms on the full. She seems to think that his steroid dosage is rather high where as Sebastian said it was relatively low and we could even *up* it if need be.... I think theres quite a few mixed messages here! Would we be right in standing our ground and saying no to halfing his tablet? We know having him on a higher dosage will take one option away from us when he gets worse. While we want him living, we want him alive and well, not alive and sort of okay but not really, especially as a higher dose can bring such comfort to him. We want to go for quality not quantity. We couldnt walk him on half a steroid, where as on a full steroid, we can walk him just like old times. Thats a massive leap forward.
PS: Very much looking forward to the companion Cavalier event! I think Ziggy will definitely be coming with us if he keeps this progress up! :D
Do you know the dosage of the steroid that he's on? Is it 5 mg/day or is it 10 mg? If it's 5 mg, I'd feel comfortable leaving him on it for longer. Riley was on 5 mg/day for several years before we cut her back to 2.5 mg/day. But if he's on 10 mg/day, that is a really high dose and I would agree with Stephanie to try to cut him back.
I will be at the Companion Cavalier Club event with my two 9 month old boys, so will look forward to meeting you and Ziggy.
When working on a treatment plan for any dog it needs to be a collaboration between vet and owner. The vet has the knowledge of the condition and experience of the drugs but the owner is the expert when it comes to knowing the dog. I would agree that a good quality of life is what is important. I wonder if there is any way that a very gradual reduction can be tried?
Halving the steroid dose may be too big a jump - what about trying to reduce it by a quarter and see how Ziggy gets on? If the tablet doesn't have quarters marked on it, a pill cutter from your local pharmacy would do it. You already know by the symptoms the difference that a lower dose makes, so if the symptoms reappear on the lower dose, you could immediately up it again.
Look forward to meeting you at the Weekend.
Kate, Oliver and Aled
Thanks both! We had a call from Stephanie yesterday and we talked it over with her and she agreed with us that hes too good to try lowering it (which we are so glad about as its basically a cure for him) and she said that as long as he is comfortable and happy thats what matters. Now we're back home, I took him for a walk yesterday round the corner to post something out and he did swell. He cant pull anymore (he used to pull like a train! : o ) although he did try a bit on the way back and realized it probably wasnt such a good idea haha. He did great, no signs of pain what so ever, nice relaxed pace and was fine all the way.
He is so much better now days, hes very happy:
We are very much looking forward to coming to the weekend! Just to confirm, its on the 28th and 29th, correct?
So sorry to kate for not seeing the messages earlier, it never showed up for me for some reason. I really hope I havent messed anyone about!
Anyway, just thought id give you all an update as to how ziggy is doing at the moment.
Heres one crucial detail in the situation. We are at our caravan.... He is sick again with bloody dieoreah. He doesnt seem to be in as much distress as last time but Im guessing thats because of the higher dosage of Gabapentin that hes on? (Then again isnt that for neuropathic pain? Or does it work across the board?) Now all episodes (from what I can remember) of bloody dieoreah have all been at the caravan... This is really unusual as he never leaves our sight and when hes in the garden one of us are always watching to make sure he isnt chomping anything... So im not sure if the fact that he has these symptoms while we are down at our caravan is a massive coincidence or weather it is actually related. Unsure of what to think to be honest. The first time he hads it down here, we arrived mid day and he displayed symptoms around 1am or 2am I think. Surely that wouldnt be enough time for his stomach to go that bad? Id like to think it was caused by something down here and not the steroids as I know how much the steroids do for him. Maybe the steroids dont help and hed of had these issues anyway. Wel ring Stephanie and ask her about NSAIDs and see what she says about that.
Anyway, we have cleaned up his bum and hes now sleeping peacefully enough. Fingers crossed he doesnt get up again. Will keep you posted!
Stress can bring on gastric problems in dogs with sensitive stomachs, even the excitement of going away could trigger the problem off.
There are many reports of cavaliers with frequent bouts of colitis and Dr Penny Watson at the Cambridge University vet school has found chronic pancreatitis in over one third of elderly cavaliers when they were post mortemed. It appears to be a condition that as a breed cavaliers are prone to, but unfortunately the tests for the condition is not always reliable so it is probably not always correctly diagnosed. A low fat diet can often help.
Tummy upsets are not, as far as I know, a common side effect of gabapentin, so I don't think the higher dose would be the culprit. As Margaret says, it could just be excitement or stress. Do you give Ziggy any different treats when you get to your caravan? The only time one of my Cavaliers has had colitis, it was because I had given him the special treat of dried cow's lung - it was just too rich for his tummy. Some Cavaliers seem to have delicate stomachs - fortunately my present two boys seem to have cast iron digestions!
See you Sunday :)
Kate, Oliver and Aled
Steroids can cause stomach upset as can omeprazole (not sure if Ziggy is on the latter). However as Margaret and Kate note, regular stomach upsets are known in some cavaliers. I have one that regularly gets bloody diarrhoea and the approach is to withhold all food for 24 hours and reintroduce food gradually, ideally something easy on the stomach like vet diet wet food or rice and boiled chicken. Your vet can advise on approach.
That said, bloody diarrhoea can be a medical emergency -- haemorrhagic gastroenteritis -- and dogs can pass beyond help within 24 hours (eg it is fatal) if not given adequate help. Some cavaliers that are prone to this need emergency help immediately, and will be put on a drip to rehydrate them. Any dog that has this should be closely watched to be sure it is drinking water regularly and if listless, get the dog immediately to a vet.
With my dog that is prone to this -- I know she doesn't tip over into a serious level of HG and I find giving her one of the stomach-settling pastes from the vet (also available over the counter from vet supply shops online like www.hyperdrug.co.uk) or a day or two on a kaopectate vet mix (likewise) resolves it. I also give her a teaspoon daily of dry probiotic (I get this from Hyperdrug).
Gabapentin is unlikely to be the cause, I think.
Sorry, I wasnt very clear. Like Karlin said, its the steroids (thats what I meant) thats causing the issue (we think) and hes now back to nromal fully (besides being off his steroids) gastric wise.
We have rang up Willows and they said Stephanie was away so we spoke to Sebastian and he suggested we try him on one half every other day and if not that try 1 full every other day and then if not just go back to normal. We dont like the idea of one half every other day as we have done it before and the results wherent very good, so we are going to try giving him 1 every other day and seeing how it pans out. Thank god the air pressure is OK! Hes a lot better today but still has quite a few bad symptoms creeping back in (mainly paw licking and some coordination issues) so to make sure he doesnt hurt himself, we have put a stair gate up (hes not very good on hes feet without the steroids) to make sure he doesnt fall down the stairs like he nearly did the other day. Although having said that, today he has been steady on his legs.
He's getting there! "Will keep you all posted